Jump to content
MM731

MM731: Questions about tapering Depakote ER

Recommended Posts

MM731

I have decided to make my own suspension using Depakote ER tablets. (I'm aware that there is liquid vaproic acid. I have not reacted well to it in the past.)

I have dry-cut tapered Depokote ER from 250mg down to my current 20mg dosage. 

The smaller the cuts, the harder it is getting so I've decided to make a liquid suspension  

 

I will be using 250ml of distilled water to dissolve the 250mg tablet. I need to use a syringe to remove 20ml in order to get 20mg. I will take this at night like I would my pill. 

 

I have multiple questions and if anyone has had experiencing tapering these, I would appreciate your feedback. 

 

1. Can I keep the discarded liquid in the fridge or do I have to throw it away because it is Extended Release and will 'lose' its potency?

2. Should I remove the coating on the outside of the tablet? (Depakote ER tablets have a thin layer of coating that I have been taking off while I've been dry-cutting but do not know if I need to continue doing this when I switch to liquid tapering?)

 

 

Thank you

 

 

Share this post


Link to post
ChessieCat

Hi mm731 and welcome to SA,

 

I'm not familiar with Depakote but wanted to welcome you and get you started.  I'll let the other mods know that you need assistance.  You might also find it helpful to look for other members who are tapering the same drug, to see what they are doing.

 

I can see that you have already found this topic and posted there:  Tips for tapering off sodium valproate and valproic acid (divalproex sodium, Depakote, Depakene)

 

To get you started please create a drug signature using the following format.  Keep it simple (NO diagnoses or symptoms please - thank you):

  • details for last 2 years - dates, ALL drugs, doses
  • summary for older than 2 years - just years and drug/s

Account Settings – Create or Edit a signature

 

 

Why taper by 10% of my dosage?

Dr Joseph Glenmullen's Withdrawal Symptoms

 

This is your own Introduction topic where you can ask questions about your own situation and journal your progress.

Share this post


Link to post
Altostrata

Welcome, MM.

 

We do not advise making a liquid from ER tablets -- at best, it will be lumpy from the binders.

 

Instead, we have people successfully tapering Depakote by weighing Depakote Sprinkles, see

 

Share this post


Link to post
MM731

Thank you for replying to my question and for all the info on this site. The unfortunately my pdoc is not particularly understanding and would prefer me to just stop the medication. It is causing elevated AST/ALT levels and caused mild alcoholic fatty liver disease. He doesn't believe I will have withdrawal symptoms but I am. I have tried several times to stop this medication per his request and have had to reinstate each time because of how sick I get.  If I can convince him to put me on Depakote, you believe going from Depakote ER to the Sprinkles will be the best way to go? Are the Sprinkles just 'regular' Depakote or are they Delayed release?  I'm trying to research and have found the Sprinkles are listed sometimes as Delayed release and sometimes they are not.

How will this effect me going from Extended Release to Delayed Release Sprinkles? I read the pages on weighing the Sprinkles and I'm currently doing 20mg Extended Release so would I have do 10mg x2 of the Delayed Release Sprinkles?  

 

(I apologize for asking so many questions.) 

Share this post


Link to post
ChessieCat

Not many medical professionals understand tapering and withdrawal, which is the reason why this site exists.

 

You might find it helpful to write a script and rehearse what you are going to say.  Be calm, gentle but assertive.  You are the customer, it is your body.  Use words like I'd like to try this.  If a suggestion is made that you don't want to follow, say I'd like to think about it before making a decision.

 

How do you talk to a doctor about tapering and withdrawal?


What should I expect from my doctor about withdrawal symptoms?

 

This was Alto's advice to LilBit:

 

 

On 10/31/2018 at 7:51 AM, Altostrata said:

 

Depakote Delayed-Release Sprinkles come in a 125mg capsule, to be opened up. You may be able to substitute 125mg Sprinkles plus 75mg out of another capsule to add to a 250mg tablet to bring your total dosage up to 450mg per day, for a 10% decrease. Or, you can get Depakote Delayed-Release Sprinkles compounded in 200mg capsules to add to a 250mg tablet for a total of 450mg per day.

 

Please ask your doctor her plan for tapering you off Depakote, as it seems you still have an adverse reaction, and it doesn't seem to be doing anything good.

 

When you speak to your doctor, do not ask her permission to taper, tell her you want to taper.

 

 

 

 

2 hours ago, Altostrata said:

 

we have people successfully tapering Depakote by weighing Depakote Sprinkles

 

 

using-a-digital-scale-to-measure-doses

 

Many members use the Gemini-20 scale.

 

Zant is one member tapering by using Depakote Sprinkles:  zant808

 

And lilbit

 

https://www.survivingantidepressants.org/topic/1596-using-a-digital-scale-to-measure-doses/

 

Share this post


Link to post
MM731
Posted (edited)

If I'm taking Depakote ER 20mg right now do I take the same dosage for the Depakote Sprinkles? Or is it 8-12% lower dosage? That is what I'm confused about the most right now. 

Thank you. 

 

Edited by ChessieCat
removed quote

Share this post


Link to post
MM731

Day 1 

 

I'm so groggy today and have no clue if I made the right adjustments. 

I was taking (roughly) 20mg of Depakote ER after reinstating from going C/T and experiencing acute withdrawal symptoms. 

I switched to the Sprinkles after reading a lot and researching what to do next. 

Since these two meds are not the same, the dosage is not interchangeable. 

So I had to drop 8-20% going from Depakote ER to divalproex sodium sprinkles. 

I decided 16mg would be a good dosage to start from with the sprinkles. 

I was also told I need to dose twice a day because I was using a non-extended release form. 

So I broke up the dosages into: 11mg at 10pm and the remaining 5mg at 10am. 

It's the first day and I feel completely drugged, sedated but agitated. I know it's because I'm switching from one to another. I know there needs to be an adjustment period. I keep trying to tell myself I need to wait this out. 

However, I'm wondering if the 16mg is too high. 

 I feel a lot of depersonalization. Out of my body. At the same time, I'm shaking my foot constantly. Thoughts are confused. I feel trapped. Haven't left this house in weeks. I don't know the time or date well. Cognitive impairments. Numb. 

Maybe I should just be dosing once a day? 

I don't know. I will try and update this as much as possible. 

 

Share this post


Link to post
Altostrata
On 1/5/2019 at 1:18 PM, MM731 said:

It is causing elevated AST/ALT levels and caused mild alcoholic fatty liver disease.

 

How are you taking 20mg Depakote ER? It comes in 250mg and 500mg tablets.

 

Depakote Sprinkles are delayed-release rather than extended-release and need to be taken twice a day. You'd substitute the same dosage in Depakote Sprinkles, taken in a divided dose.

 

Because of your liver damage, it sounds like you'll want to lower your Depakote dosage fairly quickly, don't worry about an 8-12% decrease in dosage, that would be a plus.

 

Expect a bit of bumpy road after you make the substitution. Please let us know how you're doing.

Share this post


Link to post
MM731
48 minutes ago, Altostrata said:

 

How are you taking 20mg Depakote ER? It comes in 250mg and 500mg tablets.

 

Depakote Sprinkles are delayed-release rather than extended-release and need to be taken twice a day. You'd substitute the same dosage in Depakote Sprinkles, taken in a divided dose.

 

Because of your liver damage, it sounds like you'll want to lower your Depakote dosage fairly quickly, don't worry about an 8-12% decrease in dosage, that would be a plus.

 

Expect a bit of bumpy road after you make the substitution. Please let us know how you're doing.

 

Previously, I was taking Depakote Extended Release in 250mg tablets and was dry-cutting by weighing out the amount of tablet on a scale. The smaller I went the harder it became to dry-cut. It was not successful so I tried making a liquid suspension which was also unsuccessful. 

I recently switched to Depakote Sprinkles 125mg. 

Last night was my first dosage and I weighed out 16mg thinking I needed to make a 20% cut switching from Extended Release to Delayed Release. 

 

I’ve had a very rough day today. However, I’m going to stick with the 16mg (8mg twice a day) going forward because I don’t want to go back up to 20mg. 

 

I simply don’t know the best way to weigh out 8mg of sprinkles? 

 

If my calculations are correct :

 

1mg = .002 grams

and 

5mg = .01 grams 

 

So to get 8mg I would need to weigh out .016 grams  

 

Please correct me if my calculations are wrong. My mind is not working properly right now. 

 

Thank you so much. 

Share this post


Link to post
ChessieCat

I have checked your maths and it seems to be correct.

 

5mg = 0.01gms

 

divide both sides by 5

 

1mg = 0.002gms

 

multiply both sides by 8

 

8mg = 0.016mgs

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...